Illinois, 2020

Flash Flood and Hail in Illinois, March 12, 2020

March 12, 2020 · NWS PAH · 13 events in 5 counties and zones

A cluster of severe thunderstorms moved southeast along a warm front as the front lifted north across southern Illinois. Steep mid-level lapse rates were highly favorable for large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of severe thunderstorms moved southeast along a warm front as the front lifted north across southern Illinois. Steep mid-level lapse rates were highly favorable for large hail. There were numerous swaths of large hail up to the size of golf balls that accompanied the strongest storms. The cluster of severe thunderstorms moved southeast from the southern suburbs of St. Louis, passing across Rend Lake, Marion, and Harrisburg by mid-afternoon. The complex of storms crossed the Ohio River into western Kentucky late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 11:23 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 12, 11:23 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1223 PM CDT Thu Mar 12 2020

.UPDATE...
Issued at 1223 PM CDT Thu Mar 12 2020

Updated aviation section.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 344 AM CDT Thu Mar 12 2020

There looks to be increasing confidence in severe thunderstorm
potential This afternoon/evening. There actually could be
multiple chances for scattered strong to occasionally severe
thunderstorms. Firstly, along a surface warm front extending
southeast across the region early this afternoon, and then again
along the trailing cold front and associated surface low that
will be moving southeast through southern IL and sw IN later this
afternoon and early tonight.

Impressive dynamic wind fields aloft will be associated with an
upper level trof that will be moving east through the Plains
today. Anticipated effective bulk shear over 50 kts will be
supportive of both supercells and multi-cellular activity. In
addition, low level helicities 450-550 m2/s2 will be supportive
of tornadic activity. Thermal soundings Surface dew points at or
above 60 could aid in generating MLCAPES 500-800 J/KG. This would
be more than adequate to support long lived, rotating updrafts.
As such, SPC has now upgraded the entire quad state region to an
enhanced (level 3 of 5) risk for severe storms beginning early in
the afternoon along the warm front, and then lasting into the late
afternoon/early evening hours as the cold front pushes southeast
across the region.

After a brief break in the rain chances on Friday, another area
of widespread rainfall is likely to push into the region from the
west later Friday night/Saturday as a mid level short wave rotates
ene from the southern Plains. This looks to be more of a rain
maker than a storm producer as overrunning gets going over a dome
of high pressure ridging southward from Canada through the upper
OH Valley. Most locations are likely to pick up over a half inch
of rainfall, with the southern two thirds of the forecast area
likely up closer to an inch or so. It will also be a chilly rain,
with northeast winds 10-20 MPH holding temps down in the 40s.
Some northern locations may struggle to get out of the 30s
Saturday afternoon.

.LONG TERM...(Sunday through Wednesday)
Issued at 344 AM CDT Thu Mar 12 2020

From Sunday through next Thursday, the WFO PAH forecast area will
transition from a low amplitude ridge, gradually morphing into a
zonal flow pattern during the first half of the week, with a sharper
southwest flow late in the week.

The NBM (National Blend of Models) initialization appears to be
heavily influenced by the GEFS guidance this morning, with multiple
periods of categorical PoPs throughout the week.  This is in stark
contrast from 48 hours ago, when much lower, chance category PoPs
were dominating the forecast.

At this time, have low forecast confidence in the GEFS solution.
Only about a third of the GEFS ensemble members initialized the low
off the California Coast in a reasonable manner with the 500 mb
heights. The clustering of GEFS 500 mb ensemble heights gets even
worse after 12z Wednesday. GEFS Ensemble QPF forecasts are even more
variable with time. Looking at WPC QPF input through Wednesday into
the forecast, precipitation amounts are quite low through the early
part of the week versus the GEFS.

In collaboration with several surrounding NWS offices, lowered PoPs
across several time periods in the extended from categorical,
downward to likely or chance level PoPs. The intermittent forcing,
instability, and lift does not support the high PoP forecast,
especially for the early part of the week. Despite some variability
of the GEFS on Thursday and Friday of next week, the sharper
southwest flow pattern does suggest the potential for higher
QPF/POPs.

Until the closed low off the California coast translates onshore,
anticipate that we will see latitudinal variations of the narrow
baroclinic zone/frontal boundary, especially during the first part
of the week. Until there is better clustering of height and mass
fields in the GEFS, prefer the more deterministic output of the
Canadian/NAM-WRF, and to some extent the ECMWF.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 10 AM CDT this morning for ILZ075>078-
     080>094.

MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ076-086-
     087-100-107>112-114.

IN...Dense Fog Advisory until 10 AM CDT this morning for INZ081-085.

KY...Dense Fog Advisory until 10 AM CDT this morning for KYZ001>010-
     014.

&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...DB
Hazardous weather outlook, Mar 12, 9:19 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1019 AM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131530-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1019 AM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will be possible this afternoon
into this evening. Damaging wind gusts, large hail and tornadoes
will all be possible. A few significant tornadoes cannot be ruled
out.

Heavy rain is possible with storms this afternoon into early this
evening. A Flash Flood Watch is in effect along and east of a line
from Mount Vernon Illinois to Dixon Kentucky from 1pm to 10 pm
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Local storm report, Mar 12, 11:08 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             2 ENE PADUCAH           37.09N 88.60W
03/12/2020  M0.75 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            NUMEROUS PEA TO MARBLE SIZE HAIL REPORTS IN
            AND AROUND PADUCAH KY AND ACROSS THE RIVER
            IN BROOKPORT IL.

&&

DL
Local storm report, Mar 12, 11:34 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             2 N CAVE-IN-ROCK        37.51N 88.17W
03/12/2020  E0.70 INCH       HARDIN             IL   PUBLIC

&&

DLL
Special weather statement, Mar 12, 11:36 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-121945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston,
Charleston, and New Madrid
1236 PM CDT Thu Mar 12 2020

...SPECIAL WEATHER STATEMENT...

At 1235 PM, scattered thunderstorms continued across west Kentucky
into southeast Missouri. Another area had moved into southwest
Illinois. Movement was to the east, northeast around 40 mph. Some
of the storms have produced hail that has averaged dime size.

Through 200 PM, the stronger storms will be capable of at least
dime size hail. The threat for severe thunderstorms is forecast to
increase as well. Remember, a Tornado Watch is in effect through
500 PM. Now is the time to know what to do in case a warning is
issued for your area.

08
Local storm report, Mar 12, 12:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             1 N TAMAROA             38.14N 89.23W
03/12/2020  E0.50 INCH       PERRY              IL   LAW ENFORCEMENT

&&

DLL

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Franklin

When
March 12, 12:41 PM CST to 12:52 PM CST
Where
Franklin County, Sesser to 2.1 mi N of Benton Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.100, -89.050

A swath of quarter-size hail occurred from Sesser across southern Rend Lake.

Hail, Perry

When
March 12, 12:45 PM CST to 12:53 PM CST
Where
Perry County, Pyatts to Du Quoin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.000, -89.370

A swath of quarter to half dollar size hail fell across southern Perry County, roughly along Route 13 from Du Quoin to the intersection of Route 152.

Hail, Jefferson

When
March 12, 12:48 PM CST
Where
Jefferson County, Ina
Measured
1.25 in hail
Reported by
Public
Coordinates
38.150, -88.900

Thunderstorm Wind, Franklin

When
March 12, 12:49 PM CST
Where
Franklin County, Benton
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.000, -88.920

A pole barn was destroyed in the city.

Hail, Franklin

When
March 12, 1:07 PM CST to 1:08 PM CST
Where
Franklin County, Royalton to Zeigler
Measured
2 in hail
Reported by
Public
Coordinates
37.870, -89.120

There were multiple reports of large hail ranging from one to two inches in diameter in the Royalton and Zeigler areas.

Hail, Williamson

When
March 12, 1:12 PM CST to 1:23 PM CST
Where
Williamson County, Hurst to 2 mi N of Colp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -89.150

Quarter-size hail fell in the Hurst and Colp areas.

Hail, Williamson

When
March 12, 1:20 PM CST to 1:22 PM CST
Where
Williamson County, 2 mi NNW of Johnston City to Johnston City
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.847, -88.944

Traffic was stopped on Interstate 57 outside Johnston City due to wind-driven large hail up to two inches in diameter. The hail was reported to be golf ball size in Johnston City.

Hail, Franklin

When
March 12, 1:21 PM CST
Where
Franklin County, West Frankfort
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.900, -88.920

Hail, Williamson

When
March 12, 1:24 PM CST
Where
Williamson County, Marion
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.730, -88.930

Numerous reports were received of half-dollar size hail in Marion.

Hail, Williamson

When
March 12, 1:25 PM CST
Where
Williamson County, Carterville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -89.080

Flash Flood, Franklin

When
March 12, 1:43 PM CST to 2:45 PM CST
Where
Franklin County, West Frankfort to Benton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.900, -88.920

Flooding was reported across parts of the county due to water drainage being impeded by hail on the ground.

Hail, Saline

When
March 12, 1:44 PM CST to 1:51 PM CST
Where
Saline County, 2 mi W of Muddy to 2 mi S of Harrisburg
Measured
1 in hail
Reported by
Social Media
Coordinates
37.770, -88.557

There were multiple reports of quarter-size hail in the Harrisburg area, from just north of town (near Muddy) to just south of town.

Hail, Saline

When
March 12, 1:45 PM CST
Where
Saline County, Carriers Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875080, 875081, 875082, 875078, 875086, 875087, 875090, 875091, 875092, 875093, 876291, 875094, 875096.